North Dakota, 2011

Damaging Wind in North Dakota, July 26, 2011

July 26, 2011 · NWS FGF · 1 event in 1 county or zone

On the evening of the 26th, a surface low was located over central South Dakota, with a warm front extending east into northeast South Dakota and southwest Minnesota. A few thunderstorms formed north of the warm front along the North Dakota and South Dakota border and produced some damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

On the evening of the 26th, a surface low was located over central South Dakota, with a warm front extending east into northeast South Dakota and southwest Minnesota. A few thunderstorms formed north of the warm front along the North Dakota and South Dakota border and produced some damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 26, 1:53 PM CST, 5 hours 27 minutes earlier.

Area forecast discussion, Jul 26, 1:53 PM CST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
253 PM CDT TUE JUL 26 2011

.SHORT TERM...SEVERE THUNDERSTORMS AND HEAVY RAIN POTENTIAL INTO
TONIGHT WILL BE THE MAIN CONCERN. 12Z MODELS ALL
SIMILAR...ALTHOUGH GFS LIKELY SUFFERING FROM CONVECTIVE FEEDBACK
AND WILL NOT FOLLOW FOR DETAILS.

TRENDS CONTINUE TO APPEAR ON TRACK FOR A SIGNIFICANT EVENT LATER
THIS AFTERNOON AND TONIGHT. CURRENT ACTIVITY WILL LIKELY HOLD
TOGETHER AND GRADUALLY MOVE EAST...ESPECIALLY ACROSS THE NW FA
THROUGH THE AFTERNOON HOURS. THIS AREA LOCATED IN AREA OF STRONG
700MB WARM AIR ADVECTION ON EDGE OF ELEVATED INSTABILITY. GIVEN
STRONG DEEP LAYER SHEAR ISOLD SEVERE POSSIBLE...BUT SHOULD BEHAVE
GIVEN WEAKER INSTABILITY (AT LEAST UNTIL ELEVATED INSTABILITY
INCREASES AFT 00Z).

MAIN EVENT WILL BE LATER THIS AFTERNOON AND OVERNIGHT. MODEL
SIGNALS SUGGEST TWO AREAS OF CONCERN. MAIN AREA OF CONCERN WILL BE
ACROSS THE SW FA WHERE SPC PAINTS A MODERATE RISK. SFC BASED
(MLCAPE) INSTABILITY WILL INCREASE TO 2000-3000 J/KG INTO THIS
AREA BY 00Z-03Z. 500MB SPEED MAX AND SHORTWAVE SHOULD INITIATE
STORMS ACROSS SOUTHCENTRAL NORTH DAKOTA AND NORTHCENTRAL SOUTH
DAKOTA MID-AFTERNOON. THIS ACTIVITY SHOULD MOVE EAST INTO THE SW
FA BY LATE AFTERNOON/EARLY EVENING WITH ALL FORMS OF SEVERE WX
POSSIBLE. PWATS AROUND TWO INCHES LEADS TO FLASH FLOOD POTENTIAL
(AND THUS FLASH FLOOD WATCH). THE OTHER AREA OF CONCERN WILL BE
NORTH...WHERE STRONG WARM AIR ADVECTION FROM 40KNT LOW LEVEL JET
WILL BE PRESENT BY 03Z AND CONTINUE THROUGH MUCH OF THE NIGHT.
850MB CAPE 1500-2000 J/KG AND STRONG DEEP LAYER SHEAR WILL LEAD TO
POTENTIAL LARGE HAIL...STRONG WINDS...AND HEAVY RAINFALL. FLASH
FLOOD GUIDANCE A BIT HIGHER ACROSS THIS AREA...SO NO PLANS FOR
EXPANDING CURRENT FLASH FLOOD WATCH.

FAST ZONAL FLOW WED-FRI...BUT DRY AIRMASS WILL LIMIT THUNDER
POTENTIAL. TEMPERATURES NEAR NORMAL.

.LONG TERM.../FRI NIGHT THROUGH TUE/
THE LONG TERM MODELS SOMEWHAT AGREE WITH THE UPCOMING WEEKENDS
WEATHER BUT QUICKLY DIVERGE FOR EARLY NEXT WEEK. A ZONAL PATTERN
WILL ALLOW A COUPLE OF WAVES TO PASS THROUGH THE AREA IN THE DAY 4
TO DAY 7 TIMEFRAME. A WEAK WAVE IS PROGGED TO MOVE THROUGH FRI NIGHT
INTO SAT...THUS LOOKING FOR SOME ISOLD SHOWERS/TSTMS. FOR
SUNDAY...GFS BRINGS A SFC HIGH OVER THE AREA WHILE THE ECMWF KEEPS
THE HIGH WELL TO THE NORTH AND SOME POPS REMAIN ESPECIALLY IN
EASTERN ZONES. BEYOND SUN...MODELS DIVERGE WITH TIMING OF
SYSTEMS...BUT DO EXPECT SOME ACTIVITY IN THE DAY 6 TO DAY 7
TIMEFRAME.

&&

.AVIATION...VFR CONDS THIS AFTN WITH CONVECTION MOVING IN THIS
EVENING. TSTMS WILL SPREAD FROM THE DVL AREA TO BJI BY MID
EVENING...AND SHOWERS AND THUNDERSTORMS SHOULD PERSIST INTO THE
MORNING HOURS ON WEDNESDAY. CONDS WILL BEGIN TO IMPROVE BY LATE
WED MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH UNTIL 1 AM CDT WEDNESDAY FOR NDZ024-028>030-
     038-039-049-052-053.

MN...FLASH FLOOD WATCH UNTIL 1 AM CDT WEDNESDAY FOR MNZ002-003-027-
     029>031-040.

&&

TG/SPEICHER
Hazardous weather outlook, Jul 26, 3:30 AM CST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT TUE JUL 26 2011

MNZ002-003-027-029>031-040-NDZ024-028>030-038-039-049-052-053-
270930-
NORMAN-CLAY-WEST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
GRANT-EDDY-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-
430 AM CDT TUE JUL 26 2011

...A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON THROUGH LATE TONIGHT...

...THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL OVERSPREAD AREAS ALONG AND SOUTH OF INTERSTATE
94 THIS AFTERNOON AND CONTINUE OVERNIGHT. STORMS WILL CONTAIN
TORRENTIAL RAINFALL THAT MAY LEAD TO FLASH FLOODING LATER THIS
AFTERNOON INTO THE OVERNIGHT HOURS...WITH SOME AREAS RECEIVING 2
TO 3 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS IN A SHORT
PERIOD OF TIME. IN ADDITION...SEVERE WEATHER IS ALSO POSSIBLE WITH
THE THREAT FOR TORNADOES...DAMAGING WINDS AND LARGE HAIL BETWEEN 4
PM AND MIDNIGHT. THERE IS AN ENHANCED RISK OF TORNADOES IN BARNES...
RANSOM AND SARGENT COUNTIES THIS AFTERNOON AND EVENING...AND THIS
AREA WILL BE CLOSELY MONITORED FOR POTENTIAL STRONG TORNADOES. A
LARGER WIND DAMAGE THREAT MAY ALSO DEVELOP OVERNIGHT AND MOVE
QUICKLY EAST THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE MAINLY WEDNESDAY
MORNING...THEN AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.

MNZ001-004>009-013>017-022>024-028-032-NDZ006>008-014>016-026-027-
054-270930-
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
EAST BECKER-WADENA-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH-NELSON-GRAND FORKS-WESTERN WALSH-
430 AM CDT TUE JUL 26 2011

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL OVERSPREAD EASTERN NORTH DAKOTA AND NORTHWEST
MINNESOTA THIS AFTERNOON AND CONTINUE OVERNIGHT. STORMS WILL CONTAIN
TORRENTIAL RAINFALL THAT MAY LEAD TO LOCALIZED FLOODING LATER
THIS AFTERNOON INTO THE OVERNIGHT HOURS...WITH SOME AREAS RECEIVING
1 TO 2 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS IN A SHORT
PERIOD OF TIME. IN ADDITION...SEVERE WEATHER IS ALSO POSSIBLE WITH
THE THREAT FOR MAINLY DAMAGING WINDS AND LARGE HAIL BETWEEN 4 PM AND
MIDNIGHT. A LARGER WIND DAMAGE THREAT MAY ALSO DEVELOP OVERNIGHT AND
MOVE QUICKLY EAST THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE MAINLY WEDNESDAY
MORNING...THEN AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

DK

The radar

The Aberdeen radar (KABR), 69 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sargent

When
July 26, 7:20 PM CST
Where
Sargent County, 5.2 mi SSW of Straubville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.980, -97.940

Four inch diameter tree branches were blown down in a yard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317407.